I am taking 500 mg at breakfast and 1000 mg at dinner of Metformin. I have cut way down on carbs. I have an appointment with a nutricianist next month to get a better hold on what I should be eating. I tried last night to have a high protein snack before going to bed and my blood sugar this morning was 126 which is good for me, so I am wondering if I have hit on something with this. I can go without a snack and still wake up with too high of a blood sugar in the morning. I am wondering if your body fights to keep blood sugars up while you are sleeping so they don't go down too low. I have read that this can happen to insulin dependant diabetics.
Edit: Okay found an article about it (good ole Google):
The effect is called somogyi.
Since you did not say that you use insulin, i will focus on the "Dawn Phenomenon".
The "Dawn Phenomenon" commonly occurs between 3am and 8am. In most people, glucose levels rise just enough to provide the body with enough energy needed to wake up and start the day. Any excess glucose is handled by a burst of insulin. People with type 2 diabetes cannot properly use available insulin to respond to this rise in blood glucose. Therefore, blood glucose levels will rise to abnormally high levels and cause hyperglycemia (high sugar levels).
It is also possible that your blood sugar may be dropping too low during the night causing a compensatory increase in glucose (rebound hyperglycemia). This could also cause your morning reading to be high. You may want to get up in the middle of the night around 2-3am to check your blood glucose level to determine if it is going too low.
If it is low, you may want to try eating a snack containing carbohydrates before bedtime to see if this helps keep your level from dropping too low and rebounding high.
The"Somogyi"effect occurs most often in diabetics on insulin.
Your question is partly perplexing because you mentioned you are on Metformin.Metformin is one of the best drugs to counter-act the"Dawn Phenomenon"So there you are!
Warren said in the thread"metformin and iron" and i quote"500mg of metformin 3 times a day is not a huge dose. There are many people that take at least a 1000mg. at least twice a day."
And now he says in the thread "morning blood sugars high,when Jano mentions that she takes 500 mgs at breakfast and 1000 mgs at dinner"Those are some pretty hefty doses of Metformin. You should talk to your doctor about adding a sulfonylurea (a type of pill that stimulates your insulin production) to your meds. Not only will it get your numbers lower, but it may prolong the time you can take metformin before it becomes ineffective"
Please see this link on Glucophage
The purpose of this message is that 1500 mgs of metformin if very fine and it won't become ineffective in the near future.The members of our forum need not get confused!
2000mg of metformin in its XR form is the max dose you can take. Or let me put it this way, it is the maximum dose that most Endo's will prescribe or that the manufacturer recommends. If you are taking this much metformin and your blood sugar is still rising, the med has become ineffective. Unfortunately, metformin has a long and noted history of being a drug that eventually fails to be effective; and in many people that have been prescribed ONLY metformin (monotherapy), this happens sooner rather than later (clinical trials have shown a nearly 80% failure rate over a 7 year period). I know you like to quote websites, so perhaps you can do some research and give us a quote on failure rates for metformin, because it is usually the first drug prescribed to a type 2 and the first one to fail.
As patients progress along the natural history of diabetes, multidrug combinations are usually required to achieve glycemic goals. When monotherapy with metformin is inadequate, addition and not substitution of another oral agent or exogenous insulin typically achieves tighter control. For example, the combination of a sulfonylurea and metformin can be effective when patients are failing maximum doses of either medication used alone. Trials using metformin in combination with glyburide (marketed as DiaBeta, Glynase, and Micronase) have also shown that this treatment strategy of adding to and not substituting for metformin can be extremely effective.
Now, knowing this, and taking 1500mg of metformin and still running fasting blood sugars in the 130's and 140's, would you still advocate using it as a monotherapy; or perhaps increasing the dosage? I think that is probably irresponsible.
Geez... I'm overwhelmed! Sure didn't know that Metformin would peter out after awhile. I was diagnosed 3 yrs ago with Type 2, have taken Metformin from the beginning, 1000 mg 3x day. End of June A1c was 6.0, down from 7.? when diagnosed.
Morning numbers were good, 95-105, up until February when I had surgery. Docs in hospital insisted I eat the ice cream, drink the orange juice, etc ... said I needed the carbs to heal and that they would control sugar with insulin ... which they did. Readings have been on a rollercoaster ever since, teens and twenties, and I can't seem to get them back to pre-surgery levels. GP last month was satisfied, but it bothers ME.
Now ya'll say the Metformin may not be effective?!
Post Edited (spooky) : 7/28/2006 6:33:58 AM (GMT-6)
Good definition, Jen. Thanks!